The adverse effect of cyclosporine on blood pressure is well known. The exact mechanism of cyclosporine-induced hypertension is uncertain, but several hypotheses have been proposed, including increased prostaglandin synthesis and decreased water, sodium, and potassium excretion.[46,47] Up to 50% of renal transplant patients receiving cyclosporine treatment have reported elevated blood pressure, and most of these cases required treatment for hypertension. Because of the adverse effects of cyclosporine withdrawal in transplant patients and in patients with autoimmune disease, cyclosporine is rarely discontinued for elevated hypertension. Treatment of cyclosporine-induced hypertension may be pharmacologic, consisting possibly of calcium channel blockers, diuretics, beta-blockers, or ACE inhibitors, or nonpharmacologic, consisting of reduced sodium intake. In 1999, a consensus statement was released, stating that if systolic blood pressure rose above 140 mmHg or diastolic pressure rose above 90 mmHg on two consecutive occasions, then the cyclosporine dose should be decreased by 25%. Blood pressure should be monitored every two weeks for the first three months of cyclosporine therapy in order to monitor for any changes.
In patients with severe, treatment-refractory cyclosporine-induced hypertension, switching to tacrolimus may be an option. Tacrolimus, like cyclosporine, has been shown to have a significant effect on blood pressure. However, the incidence of tacrolimus-induced hypertension (35%) is less than that of cyclosporine (50%). The mechanism of tacrolimus-induced hypertension is postulated to be similar to cyclosporine's, as previously discussed. Modifications similar to those listed for cyclosporineinduced hypertension, whether pharmacologic or nonpharmacologic, may be required to treat the blood pressure elevations associated with tacrolimus therapy. Careful blood pressure monitoring is warranted during therapy with either tacrolimus or cyclosporine.
US Pharmacist. 2008;33(9):HS11-HS20. © 2008 Jobson Publishing
Cite this: Drug-Induced Hypertension - Medscape - Sep 01, 2008.